Wisconsin, 2011

Tornado in Wisconsin, August 8, 2011

August 8, 2011 · NWS MKX · 1 event in 1 county or zone

An unusual tornado event occurred during the early evening hours of August 8th. A vigorous short wave moved across the region in the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An unusual tornado event occurred during the early evening hours of August 8th. A vigorous short wave moved across the region in the early evening hours. While deep layer wind shear was weak, there was enough instability, with CAPE values around 700 J/Kg, to produce strong enough updrafts to ingest low-level vorticity and stretch it to produce non-supercell tornadoes (land-spout variety). A weak EF0 tornado formed as a shower moved over a weak, west to east orientated low-level atmospheric boundary over Lake Monona in Madison, southeast of the State Capitol.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 8, 2:32 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 8, 2:32 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
332 PM CDT MON AUG 8 2011

.VERY SHORT TERM...TONIGHT AND TUESDAY.

TONIGHT - CONFIDENCE...MEDIUM
NICELY DEFINED/VIGOROUS 24 UNIT VORT MAX SHIFTING EAST FROM NE IA.
COMMA STRUCTURE NOTED ON VIS IMAGERY. STRONGER STORMS HAVE
STAYED SOUTH OF THE BORDER CLOSER TO THE DEEPER MOISTURE AND BETTER
INSTABILITY. VORT MAX TO BE TO OUR EAST AROUND MIDNIGHT WITH
UPSTREAM CIRRUS IN SRN MN/NW IA. SO WILL GO WITH THESE SCATTERED
SHOWERS THIS EVENING AND GO DRY AFTER MIDNIGHT. SKIES TO CLEAR OFF
WITH PATCHY FOG POSSIBLE WITH LIGHTER WIND REGIME...THOUGH WINDS OFF
THE DECK TO KEEP THINGS FROM GETTING OUT OF HAND IN A WIDESPREAD
SENSE.

TUESDAY - CONFIDENCE...LOW TO MEDIUM
850 MILLIBAR THERMAL RIDGE POKES INTO CWA EARLY IN THE DAY BUT THEN
COLD AIR ADVECTION PICKS UP ON INCREASING 850 NORTHWEST WINDS. MAIN
UPPER CIRCULATION TRAVERSES NORTH/NORTHEAST OF LAKE SUPERIOR HOWEVER
500 MILLIBAR CYCLONIC FLOW WILL BE ENTRENCHED ACROSS
WISCONSIN...WITH A FEW EMBEDDED LOBES OF VORTICITY SWINGING THROUGH.
NAM/HPC/GEM ARE ALL SHOWING A DRY SCENARIO WHILE THE GFS IS
SUGGESTING PRECIP. ECMWF HAS A SLIVER OF 0.01 IN THE FAR SOUTH IN
THE AFTERNOON. LEFT FRONT JET PASSING TO OUR SOUTHWEST HAS POTENTIAL
TO ENHANCE UPPER DIVERGENCE A BIT ACROSS SRN WI. AVERAGING THE
MET/MAV MOS GIVES US SILENT POPS SO FOR NOW WILL GO THAT ROUTE.
CLOSE CALL ON MENTION VS. NO MENTION.

.SHORT TERM...TUESDAY NIGHT THROUGH THURSDAY. FORECAST CONFIDENCE
MEDIUM.

NEARLY ZONAL FLOW BUCKLES INTO A NORTHWEST FLOW WITH DEEPENING 500
MB TROUGH AS IT MOVES OVER JAMES BAY BY 06Z WEDNESDAY.

MODELS IN GOOD AGREEMENT WITH COLD AIR ADVECTION DROPPING 850 MB
TEMPERATURES TO AROUND +8C BY 12Z WEDNESDAY...WITH ONLY A SLIGHT
UPWARD MODIFICATION TO +10C TO +11C BY 00Z THURSDAY. LIGHT WINDS AND
CLEAR SKIES ALLOW LOWS TUESDAY NIGHT TO COOL INTO THE LOW TO MID
50S...GETTING NEAR SURFACE DEW POINTS. FOG POTENTIAL IS THERE...BUT
WITH 15 TO 20 KNOT WINDS JUST OFF THE DECK THINK ENOUGH MIXING
POSSIBLE TO PREVENT ANYTHING WIDESPREAD SO WILL HOLD OFF FOR NOW.

GFS AND ECMWF ARE SHOWING SOME LAKE-EFFECT SHOWERS TUESDAY NIGHT
INTO WEDNESDAY MORNING...WITH LAKE WATER TEMPERATURES IN THE MID
70SF CREATING 13C TO 16C WATER SURFACE TO 850 MB TEMPERATURE
DIFFERENTIAL...PRODUCING LAKE-INDUCED CAPE OF 1000 TO 1300 J/KG.
HOWEVER NORTHWESTERLY 1000-850 MB LAYER WINDS WILL KEEP SHOWER
DEVELOPMENT OFFSHORE...WITH EVENTUAL LANDFALL IN LOWER MICHIGAN IF
SHOWERS DO DEVELOP.

925 MB TEMPERATURES SUPPORT BLENDED MID TO UPPER 70S HIGHS FOR
WEDNESDAY BUT WILL NEED THE EXPECTED MOSTLY SUNNY SKIES PER FORECAST
SOUNDINGS AND CU RULE...AND SUB-10 KNOT WINDS TO GET THE +2C
SUPER ADIABATIC BUMP.

OTHERWISE DRY THROUGH THE PERIOD WITH ANY PRECIPITATION STAYING ON
THE PERIPHERY OF BROAD SURFACE HIGH THAT EXPANDS ACROSS IOWA AND
ILLINOIS. SLIGHT UPWARD MODIFICATION OF 925-850 MB TEMPS WILL LEAD
TO JUST A FEW DEGREES WARMER FOR WEDNESDAY NIGHT LOWS AND THURSDAY
HIGHS.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY. FORECAST CONFIDENCE
MEDIUM. PRECIPITATION CHANCES RETURN WITH 850-700 MB WARM AIR
ADVECTION AHEAD OF NEXT SHORT WAVE FRIDAY AND WILL CONTINUE UNTIL
SHORT WAVE TROUGH MOVES THROUGH SATURDAY...WITH THE TROUGH AXIS EAST
OF AREA BY SATURDAY EVENING. NOT A HUGE COOL DOWN BEHIND TROUGH BUT
ONSHORE WINDS WILL KEEP LAKESHORE AREAS COOLER THAN INLAND SUNDAY.

&&

.AVIATION...VORT MAX SHIFTING TO THE EAST OF THE AREA TONIGHT WITH
GRADUALLY CLEARING SKIES. ANY LINGERING SHRA WILL COME TO AN END BY
MIDNIGHT AS FORCING MOVES EAST. AS SKIES CLEAR OFF LATER COMBINED
WITH LIGHT WINDS...LIKELY TO SEE AT LEAST PATCHY FOG DEVELOP. MOSTLY
MVFR THOUGH SPOTTY IFR POSSIBLE. LIMITING FACTOR TO WIDESPREAD FOG
WILL BE RELATIVELY STRONGER WINDS NOT THAT FAR OFF THE DECK.
NORTHWEST WINDS PROGGD TO BECOME GUSTY ON TUESDAY WITH DECENT MIXING
AS COLD AIR ADVECTION KICKS IN.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...09/REM
VERY SHORT TERM/AVIATION/MARINE...10/PC
Hazardous weather outlook, Aug 8, 2:47 PM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
347 PM CDT MON AUG 8 2011

WIZ046-047-051-052-056>060-062>072-092100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
347 PM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE OVER FAR SOUTHERN WISCONSIN
THIS EVENING AS A WEATHER DISTURBANCE PASSES THROUGH THE WESTERN
GREAT LAKES. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT SEVEN DAYS.

LMZ643>646-092100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
347 PM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS EVENING SOUTH OF MILWAUKEE
AS A WEATHER DISTURBANCE PASSES THROUGH THE WESTERN GREAT LAKES.
NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY THROUGH
SATURDAY.

REM
WWW.WEATHER.GOV/MKX

The radar

The Milwaukee radar (KMKX), 67 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Dane

When
August 8, 6:13 PM CST to 6:22 PM CST
Where
Dane County, 1.21 mi N of Blooming Grove to 0.89 mi ENE of Blooming Grove
Rating
EF0
Path length
1.21 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
43.067, -89.366

Law enforcement officials, as well as many members of the general public, reported a tornado that formed and stayed over Lake Monona, about 1 mile east of Law Park in the City of Madison. The tornado tracked south, then southeast, over the lake before dissipating west of Squaw Bay, about 1/4 mile north of Waunona Park. No damage was reported. The tornado kicked up water spray, estimated about 20 feet wide at the surface of the water expanding to 40 feet wide about 40 feet above the water. Many public reports of the tornado/waterspout came into local law enforcement, along with photos and video clips of the vortex from a variety of locations around the lake. The associated condensation funnel never developed more than half-way down to the water surface. Though actually a waterspout, it is being termed a tornado in the official Storm Data report due to National Weather Service rules that limit waterspout reports to bodies of water with a designated marine zone. Lake Monona does not have an assigned marine zone number. The exact starting point was Lat 43.06722 and Lon -89.36588, the mid-point was Lat 43.05864 and Lon -89.36147, and the end point was Lat 43.05263 and Lon -89.35266. The average path width was 15 yards. This tornado-waterspout had estimated wind speeds of 30 to 40 mph based on eyewitness reports. This value is below the minimum wind speed of an EF-0 tornado which is 65 mph in the current EF-Scale.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyThe tornado archive for Wisconsin, 2011Warnings in Wisconsin, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343646.